Alert archive / West Virginia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

October 21, 2005Greenbrier County, West Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Oct 21, 2005, 6:18 PM EDT for Greenbrier County, West Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2005, 6:18 PM EDT (22:18 UTC)
Expired
Oct 21, 2005, 7:15 PM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Greenbrier County, WV

The radar

The Roanoke radar (KFCX), 110 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2005-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2005-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 212221
SVRRNK
WVC025-212315-
/O.NEW.KRNK.SV.W.0142.051021T2218Z-051021T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
618 PM EDT FRI OCT 21 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 715 PM EDT

* AT 617 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 3 MILES
  SOUTH OF MEADOW BLUFF...OR ABOUT 6 MILES SOUTH OF RUPERT...AND
  MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MEADOW BLUFF...
  WILLIAMSBURG...
  FALLING SPRING...
  RORER...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3790 8080 3775 8068 3779 8042 3806 7994
      3829 8012 3822 8059 3803 8076

$$

JH
2 follow-up statements
000 
WWUS51 KRNK 212249
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT FRI OCT 21 2005

WVC025-212315-
/O.CON.KRNK.SV.W.0142.000000T0000Z-051021T2315Z/
GREENBRIER WV-
645 PM EDT FRI OCT 21 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR GREENBRIER COUNTY...

AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED NEAR MAXWELTON AND JUST WEST OF MEADOW BLUFF. THE STORMS 
WERE MOVING NORTHEAST AT 25 MPH AND WILL PASS NEAR 
WILLIAMSBURG...RENICK AND FRANKFORD SHORTLY AFTER 7 PM.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
TROUT...LEONARD...FALLING SPRING...RORER AND NEOLA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

LAT...LON 3790 8080 3775 8068 3779 8042 3806 7994
      3829 8012 3822 8059 3803 8076

$$

JH
000 
WWUS51 KRNK 212312
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT FRI OCT 21 2005

WVC025-212321-
/O.EXP.KRNK.SV.W.0142.000000T0000Z-051021T2315Z/
GREENBRIER WV-
711 PM EDT FRI OCT 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR GREENBRIER COUNTY EXPIRES AT
715 PM EDT...

THUNDERSTORMS HAVE WEAKENED ACROSS CENTRAL GREENBRIER COUNTY SINCE 7 
PM...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER THE STORMS 
WILL REMAIN STRONG ENOUGH TO PRODUCE WIND GUSTS TO 40 MPH AND VERY 
HEAVY RAINFALL.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3790 8080 3775 8068 3779 8042 3806 7994
      3829 8012 3822 8059 3803 8076

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 2:05 PM EDT, 4 hours 13 minutes earlier.

Area forecast discussion, Oct 21, 2:05 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT FRI OCT 21 2005

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...

UPPER LEVEL PATTERN WILL BE CHANGING DRAMATICALLY OVER THE NEXT FEW
DAYS. A DEEP TROF WITH A CLOSED LOW WILL FOORM BY TOMORROW
MORNING...WITH THE LOW MOVING ACROSS THE OHIO VALLEY AND INTO NEW
ENGLAND BY MONDAY MORNING. POOL OF VERY COLD AIR AT 500 MB REACHES
COUNTY WARNING AREA SUNDAY NIGHT WHICH SHOULD ENHANCE SHOWER
ACTIVITY IN THE MOUNTAINS.

TONIGHT SHOWERS AND THUNDERSTORMS THAT FORMED TODAY IN TENNESSEE AND
KENTUCKY WILL MOVE EAST INTO THE FORECAST AREA...AIDED BY UPPER
DIVERGENCE AT THE JET LEVEL AND 850 MB WARM AIR ADVECTION. THERE IS
SOME STRONG COLD AIR ADVECTION ON SATURDAY NIGHT BEHIND THE FRONT
WHICH WILL SUPPORT GUSTY WINDS...BUT AS THE SURFACE HIGH BUILDS IN
SUNDAY AND MONDAY WINDS WILL DIMINISH.

ONLY MINOR ADJUSTMENTS MADE TO TEMPERATURES THROUGH MONDAY NIGHT.
STAYED CLOSE TO THE COOLER MAV GUIDANCE WITH THE CLOUDS AND RAIN ON
SATURDAY. WITH MINIMUM TEMPERATURES IN THE LOWER TO MID 30S IN THE
MOUNTAINS MONDAY NIGHT HAVE ADDED FROZEN AND MIXED PRECIPITATION TO
THE HIGHER ELEVATIONS.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

HIGHLY AMPLIFIED 500 MB PATTERN CONTINUES INTO THE EXTDED PERIOD
WITH RIDGING IN THE WESTERN UNITED STATES AND AND DEEP TROF IN THE
EAST. BY TUESDAY MORNING AND STRONG SHORT WAVE COMING DOWN THE WEST
SIDE OF THE TROF OUT OF THE UPPER MISSISSIPPI VALLEY DEVELOPES INTO
A CLOSED LOW OVER THE OHIO VALLEY. A LARGE SURFACE HIGH OVER THE
GREAT LAKS AND OHIO VALLEY WILL LEAD INCREASINGLY COLDER AIR INTO
THE COUNTY WARNING AREA THROUGH WEDNESDAY.

PAST SEVERAL RUNS OF THE MODELS HAVE SHOWN 850 MB TEMPERATURES
APPROACHING -5 DEGREES BY WEDNESDAY MORNING. THE AIRMASS DOES START
TO MODIFY BY THE END OF THE WEEK. SO HAVE LOWERED MINUMUM
TEMPERATURES EACH MORNING TUESDAY THROUGH THURSDAY. WILL END UP WITH
MINUMIMS AROUND FREEZING RIGHT AROUND THE NORMAL END OF THE GROWING
SEASON IN THE MOUNTAINS.

&&

.AVIATION...

FRONTAL INVERSION WILL RESULT IN LOW CIGS AND POOR FLYING CONDITIONS
ALONG AND JUST EAST OF THE BLUE RIDGE. VARIABLE CEILINGS AND
VISIBILITIES CAN BE EXPECTED WEST OF THE BLUE RIDGE...BUT EVEN
SO...MTN RIDGES MAY BE OBSD AT TIMES RESULTING IN HAZARDOUS FLYING
CONDITIONS. AREAS OF SHRA ARE LIKELY AFTER 20UTC WITH POTENTIAL FOR
TSRA...ESPECIALLY WEST OF THE BLUE RIDGE WHERE THE ATMOSPHERE WILL
BE MORE UNSTABLE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

AMS/PM
Hazardous weather outlook, Oct 21, 5:10 AM EDT, 13 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
510 AM EDT FRI OCT 21 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-220915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
510 AM EDT FRI OCT 21 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. SOME OF THE STRONGER STORMS COULD CONTAIN LOCALLY HEAVY
RAINS...HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 21, 6:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT FRI OCT 21 2005

WVZ043-045-212330-
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HINTON...LEWISBURG
601 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS MOVING THROUGH THE GREENBRIER VALLEY...

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS PARTS OF MONROE AND GREENBRIER COUNTIES THIS
EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 40 MPH ALONG WITH VERY HEAVY RAIN AND SMALL HAIL.
LOCATIONS FROM NORTHERN MONROE COUNTY TO MEADOW BLUFF...RAINELLE
AND TROUT CAN EXPECT THE STRONGER STORMS THROUGH 7:30 PM. RAINFALL
AMOUNTS OF UP TO ONE INCH MAY ALSO OCCUR.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.
Special weather statement, Oct 21, 6:01 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT FRI OCT 21 2005

WVZ043-045-212330-
SUMMERS-GREENBRIER-
INCLUDING THE CITIES OF...HINTON...LEWISBURG
601 PM EDT FRI OCT 21 2005

...STRONG THUNDERSTORMS MOVING THROUGH THE GREENBRIER VALLEY...

CLUSTERS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS PARTS OF SUMMERS AND GREENBRIER COUNTIES THIS
EVENING. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS TO 40 MPH ALONG WITH VERY HEAVY RAIN AND SMALL HAIL.
LOCATIONS FROM NORTHERN SUMMERS COUNTY TO MEADOW BLUFF...RAINELLE
AND TROUT CAN EXPECT THE STRONGER STORMS THROUGH 7:30 PM. RAINFALL
AMOUNTS OF UP TO ONE INCH MAY ALSO OCCUR.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

Nearby

Severe Thunderstorm Warnings in West Virginia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.